Format

Send to

Choose Destination
Int J Cardiol. 2005 Jan;98(1):1-14.

Cardiovascular pharmacotherapy and herbal medicines: the risk of drug interaction.

Author information

1
Department of Experimental Pharmacology, University of Naples "Federico II", via D. Montesano 49, 80131 Naples, Italy. aaizzo@unina.it

Abstract

Use of herbal medicines among patients under cardiovascular pharmacotherapy is widespread. In this paper, we have reviewed the literature to determine the possible interactions between herbal medicines and cardiovascular drugs. The Medline database was searched for clinical articles published between January 1996 and February 2003. Forty-three case reports and eight clinical trials were identified. Warfarin was the most common cardiovascular drug involved. It was found to interact with boldo, curbicin, fenugreek, garlic, danshen, devil's claw, don quai, ginkgo, papaya, lycium, mango, PC-SPES (resulting in over-anticoagulation) and with ginseng, green tea, soy and St. John's wort (causing decreased anticoagulant effect). Gum guar, St. John's wort, Siberian ginseng and wheat bran were found to decrease plasma digoxin concentration; aspirin interactions include spontaneous hyphema when associated with ginkgo and increased bioavailability if combined with tamarind. Decreased plasma concentration of simvastatin or lovastatin was observed after co-administration with St. John's wort and wheat bran, respectively. Other adverse events include hypertension after co-administration of ginkgo and a diuretic thiazide, hypokalemia after liquorice and antihypertensives and anticoagulation after phenprocoumon and St. John's wort. Interaction between herbal medicine and cardiovascular drugs is a potentially important safety issue. Patients taking anticoagulants are at the highest risk.

Comment in

PMID:
15676159
DOI:
10.1016/j.ijcard.2003.06.039
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center